Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 127, NWS St. Louis, MO

July 19, 2001Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 19, 2001, 6:20 AM CDT for Madison County, Illinois. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 19, 2001, 6:20 AM CDT (11:20 UTC)
Expired
Jul 19, 2001, 6:45 AM CDT
In force
25 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Madison County, IL

The radar

The St Louis radar (KLSX), 60 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:30 AM CDTThunderstorm Wind 52 EFosterburg, ILThunderstorm wind gusts downed trees in the Fosterburg area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WUUS53 KLSX 191120
SVRSTL
ILC119-191145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
620 AM CDT THU JUL 19 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 645 AM CDT

* AT 620 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BETHALTO...MOVING SOUTHEAST AT 10 MPH. THE
  PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING WINDS.

* LOCATIONS IN THE PATH...
  HARTFORD
  ROXANA
  EDWARDSVILLE
  CARPENTER

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3902 9007 3890 9018 3874 9005 3886 8984

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:30 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 19, 2:30 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
230 AM CDT THU JUL 19 2001

MCS ACRS NW MO BEGINNING TO ROLL SEWD IN LN WITH THICKNESS.  RUC
FCSTS SGNFNT 850 THETA-E ADVCTN AND MSTR CNVGC FM CNTRL IA INTO NE
MO ATTM.  FEW CELLS WERE DVLPG ACRS CNTRL IA DURG PAST HR OR SO IN
RESPONSE.  COOD SEE A REPEAT OF WED'S WX WITH DVLPMNT DURG THE DAY
ALG OUTFLOW BNDRY FM CURRENT CONVECTION.  MESOETA'S QPF LOOKS RNSBL
THRU THE PD WITH ANTHR MCS EXPCTD TNGT.  SYSTM SHOOD THEN ROLL SEWD
AND AFFCT MUCH OF CWA ON FRI.

MODELS PICK UP ON MCV BY NOON WITH SGNFNT PVA FCST ACRS MUCH OF AREA
DURG THE AFTN.  LKLY POPS ACRS MST OF AREA FOR A START FOR TODAY
WITH HIEST POPS ACRS NE MO FOR THIS MRNG.  ETA'S TIME CROSS SECTS IN
REGARD TO VV LOOK LIKE WNTR.

.STL...NONE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:38 AM CDTSevere Thunderstorm WarningLSXSaint Clair37 min
Jul 19, 11:16 AM CDTFlash Flood WarningLSXMadison, Saint Clair4 hr
Jul 19, 12:27 PM CDTFlash Flood WarningLSXRandolph4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.